Alert archive / California / Frost Advisories in 2024

Frost Advisory 12, NWS Eureka, CA

May 3, 2024Trinity County, California

NWS Eureka, CA issued this frost advisory at May 3, 2024, 2:46 AM PDT for Trinity County, California. It took effect at May 3, 2024, 3:00 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 3, 2024, 2:46 AM PDT (09:46 UTC)
In effect from
May 3, 2024, 3:00 AM PDT
Expired
May 3, 2024, 8:00 AM PDT
In force
5 hr
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 101 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2024-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2024-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS76 KEKA 030946
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
246 AM PDT Fri May 3 2024

CAZ107-108-031500-
/O.NEW.KEKA.FR.Y.0012.240503T1000Z-240503T1500Z/
Northern Trinity-Southern Trinity-
Including Helena, Hayfork, Junction City, Weaverville, Del Loma,
Big Bar, Douglas City, and Hyampom
246 AM PDT Fri May 3 2024

...FROST ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost formation.

* WHERE...Trinity County.

* WHEN...Until 8 AM PDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 2, 2:58 PM PDT, 11 hours 48 minutes earlier.

Area forecast discussion, May 2, 2:58 PM PDT, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
258 PM PDT Thu May 2 2024

.SYNOPSIS...Mainly dry weather is expected for tonight and
Friday. A colder storm with will generate moderate to heavy rain
Friday night through Saturday morning. Drastically colder
temperatures and light snow are expected for the mountains above
3500 feet on Saturday. Mainly dry conditions and below normal
temperatures are expected next week.

&&

.DISCUSSION...A weak cold frontal boundary brought some light rain
to Humboldt and Del Norte counties this morning. This evening and
tonight mainly dry weather is expected as some shortwave ridging
moves over the area and this will continue into Friday. Some
drizzle may linger this evening along the Humboldt coast north of
Cape Mendocino. It looks like there will continue to be clouds
around, especially in the north and along the coast.

Friday an upper level low dropping down from the gulf of Alaska.
This will bring a cold front to the area and a period of moderate
to heavy rain Friday night and early Saturday. Current NBM is now
showing widespread 1 to 2 inches of rain. The NBM is showing a 50
percent chance of over 3 inches in the mountains of Del Norte
county and in the King range. Southern Lake county and eastern
Trinity county valleys may only see a half to three quarters of an
inch of rain. Current models show the rain starting mid afternoon
Del Norte county and moving south quickly in the late afternoon
and evening with rain expected to reach southern Lake county by 10
pm to midnight. Snow levels are expected to drop to around 3500 to
4000 feet. Some of the rain will likely fall ahead of the colder
air, but several inches of snow is possible at 4000 feet. The
steady rain is expected to come to an end from north of south
Saturday morning. Showers are expected in the afternoon. There is
some instability and this will bring the potential for
thunderstorms in the afternoon. Models are showing CAPE of 100 to
200 j/kg. The NAM is showing some skinny cape in areas along the
coast. The question will be if surface temperatures will be warm
enough to generate this instability.

Saturday night into Sunday morning showers are expected to come
to an end, however it looks like clouds will linger over the
area. The cold airmass will bring cool temperatures, but with all
the moisture around there is not expected to be good radiational
cooling. Any valley areas that do clear even briefly will likely
see frost or freezing temperatures. However the coldest places
will likely be at the higher elevations. 850 MB temperatures are
-5C so elevations as low as 2,000 feet may see freezing
temperatures even with some cloud cover.

Sunday afternoon temperatures will remain chilly with highs in
many areas remaining in the 50s. Sunday night through Tuesday the
upper level trough is expected to keep some clouds and possible
light rain along the Humboldt and Del Norte coasts. This should
keep temperatures from getting as cold in these cloudy areas.
Farther south and east will likely see near freezing or freezing
temperatures. Wednesday drier air is expected to move in and this
may be the coldest night some of the valleys and the coast. MKK

&&

.AVIATION...IFR/LIFR conditions are improving slightly as a weak
frontal boundary drops south into the CWA, ushering in low to mid
level dry air. CEC and ACV will likely scatter out to broken mid-
level ceilings and VFR/MVFR conditions this afternoon and evening
with some reduced visibilities. Moist westerly flow will
gradually weaken and turn offshore (NE) overnight with broken
ceilings, warding off widespread fog at coastal terminals.
Otherwise, UKI remains quite clear with gusty northerly winds that
will diminish this evening beneath scattered high cirrus. LLWS
will return overnight as the the BL decouples beneath a shallow
inversion. Hi- res models hint at some scattered low level
ceilings in the valley, but temperatures will likely have a hard
time cooling to saturation. Winds expected to become southerly
with increasing cloud cover ahead of a frontal boundary
approaching Friday afternoon.

&&

.MARINE...NW winds continue to diminish and turn westerly as a weak
front drops into area waters, leaving winds and seas fairly light
through the end of this week.  Winds will gradually increase and
turn southerly ahead of a frontal boundary late Friday, enhancing
wave heights to 6-7 feet for the remainder of the weekend. Locally
generated NW wind waves will continue to be reinforced by additional
frontal passages early next week before a long period swell fills
into the waters.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:49 AM PDTWinter Weather AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity38 hr
May 3, 3:08 AM PDTSmall Craft AdvisoryEKA45 hr

Nearby

Frost Advisories in California, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.